North Carolina, 2025

Flash Flooding in North Carolina, August 14, 2025

August 14, 2025 · NWS MHX · 2 events in 2 counties and zones

Slow moving thunderstorms produced isolated areas of flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Slow moving thunderstorms produced isolated areas of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Aug 14, 12:42 PM EST, 3 hours 43 minutes earlier.

Area forecast discussion, Aug 14, 12:42 PM EST, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
142 PM EDT Thu Aug 14 2025

.SYNOPSIS...
An area of low pressure will move through ENC tonight, then
slowly shift offshore on Friday. High pressure then builds back
into the area this weekend. Details remain uncertain on the
location of and impacts associated with Erin, but at a minimum
rough surf conditions and dangerous rip currents are expected
next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 100 PM Thursday...

Key Messages

 - Monitoring flood potential through tonight

A well-defined MCV, and an associated area of low pressure, is
currently moving NE through central SC. Regional radar shows a
small area of convection associated with this feature, but
elsewhere precipitation is mostly just showery with a lack of
lightning. Upstream of the MCV, heating of a very moist boundary
layer is contributing to moderate to strong instability, with
MLCAPE of 2000- 3000j/kg noted on objective analysis. Short-term
guidance is in good agreement depicting convection blossoming
across parts of ENC this afternoon as the above-mentioned wave
interacts with the moist and unstable airmass. Even with
widespread cloudcover associated with the MCV, the scenario laid
out by recent guidance seems very reasonable. It looks like
convective initiation will probably occur between 1-3pm, and
then last well into tonight as the MCV, SFC low, and an
associated warm front all lift through the area with a zone of
enhanced lift.

Given the amount of lift in combination with the available
instability and moisture, I expect areas of intense rainfall to
develop, along with an associated risk of flooding. Of note,
easterly storm motions will favor training convection where any
west/east boundaries develop. This may especially be the case
along the seabreeze inland of the Crystal Coast, as well as a
warm front that may later approach the southern coastal areas
this evening and tonight. This will lead to the potential for
enhanced rainfall totals, and is where the greatest risk of
flash flooding should be. Despite a drier day yesterday for
most, recent rainfall has primed the area for an increased risk
of excessive rainfall and runoff. Perhaps a limiting factor is
the better draining sandy soils, but we'll be monitoring this
potential closely through tonight.

Guidance suggests the MCV and SFC low may slow down tonight as
it moves across ENC. If this happens, this would tend to allow
convection to persist longer, which would also help boost
rainfall totals. A Flood Watch was contemplated, but in
collaboration with surrounding WFOs, it was decided to message
the potential throughout the event as the axes of heaviest
rainfall become more clear.

Just prior to convection developing, heat indices will top out
in the 100-105 range, but this should be short-lived enough to
not need a Heat Advisory.

&&

.SHORT TERM /FRIDAY/...
As of 100 PM Thursday...

Guidance differs on the strength and evolution of the SFC low
associated with today's MCV as it moves over/near ENC. The
deeper side of guidance suggests the low will linger over the
OBX, with gusty winds and showery weather. The weaker and more
progressive side of guidance pushes the low offshore faster, but
still deepens it some. This scenario still leads to gusty
winds, but not as strong. Either way, showers and thunderstorms
look to linger for a bit in the moist, confluent flow around the
low.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
As of 345 AM Thursday...

Key Messages

 - Impacts associated with Tropical Storm Erin remain
   uncertain, but at a minimum rough surf conditions and
   dangerous rip currents are expected next week

This weekend E/NE flow helps pin the sea breeze closer to the
coast and ushers in a drier setup as high pressure dominates in
the wake of Thursday's front. Early next week a weak front will
approach the region from the north, although a drier setup
leaves precip chances to be murky at this point in time.

Mid next week Erin will be making its closest approach to the
eastern seaboard, with still substantial uncertainty in the
track. The vast majority of model ensemble members suggest the
center of Erin will remain well offshore as it curves to the
north/northeast, a trend that has been consistent for the past
couple days now.

It is worth noting that despite the well offshore track, a
period of stronger northerly winds are possible for coastal
regions like OBX with the tightened pressure gradient. Coastal
flooding concerns may materialize, but this is highly dependent
on the track of Erin. A closer approach to NC would increase
northerly winds beyond what is forecast, and this will be
something worth monitoring over the next 3-5 days.

With the expectation of a hurricane scaling offshore of the
eastern seaboard, there is an increased potential for large
swell at high periods capable of causing ocean overwash to
vulnerable areas, rough surf, and dangerous rip currents.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
SHORT TERM /through 18z Friday/...
As of 145 PM Thursday...

Key Messages

 - Increased risk of TSRA through tonight

 - Increased risk of IFR conditions tonight into early Friday
   AM

An area of low pressure will move through ENC later today and
tonight, and will support an increased risk of TSRA. Where TSRA
occur, there will be a risk of 30-50kt winds, hail, and LIFR/IFR
VIS. The TSRA risk may linger well into tonight, especially
along the southern coastal areas. Guidance differs on how
quickly the low moves through, and how deep it will be. The most
likely scenario is a weak low moving through with lingering low
CIGs lasting into much of Friday. A deeper low would
potentially support a period of gusty N/NE winds. Regardless,
there is a strong signal for IFR CIGs late tonight into early
Friday morning, especially across the coastal plain of ENC
(KOAJ, KISO, KPGV).

LONG TERM /Friday night through Tuesday/...
As of 4 AM Thursday...Drier conditions expected Saturday
through Monday. Threat of low stratus and some fog continues
each morning.

&&

.MARINE...
SHORT TERM /through Friday/...
As of 145 PM Thursday...

Key Messages

 - Increased risk of thunderstorms through tonight

An area of low pressure will move through the ENC waters later
today and tonight, and will support an increased risk of
thunderstorms. Thunderstorms are expected to linger well into
tonight, and may last into Friday. Outside of thunderstorm
activity, modest southwesterly flow of 5-15kt is expected. As
the low moves through, winds are expected to become easterly,
then northerly later tonight through Friday. For now, the most
likely scenario is a weak low to move through, keeping the north
to northeast winds at 10-15kt. However, some guidance suggests
a deeper low may develop. If this occurs, there would be a risk
for stronger winds. Seas of 2-4 ft are expected across the
coastal waters through Friday.

LONG TERM /Friday night through Tuesday/...
As of 4 AM Thursday...High pressure builds in for the weekend.
This brings north/northeast winds at 10-20kts through Monday.
There is potential for infrequent NE gusts up to 25kts Saturday
evening into early Sunday morning as the pressure gradient
tightens.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...RM
SHORT TERM...RM
LONG TERM...RJ
AVIATION...RM/RJ
MARINE...RM/RJ
Hazardous weather outlook, Aug 14, 3:16 PM EST, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
416 PM EDT Thu Aug 14 2025

NCZ029-044>047-079>081-090>092-094-193-194-198-152030-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
416 PM EDT Thu Aug 14 2025

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Scattered to numerous showers and storms with heavy rain, gusty
winds, and flooding will be possible through tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ196-204-205-152030-
East Carteret-Ocracoke Island-Hatteras Island-
416 PM EDT Thu Aug 14 2025

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

Scattered to numerous showers and storms with heavy rain, gusty
winds, and flooding will be possible through tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong long period swell from the distant tropical cyclone Erin is
forecast to begin arriving as early as late Sunday night. Expect
heightened rip current threat and deteriorating marine conditions
through next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-199-203-152030-
West Carteret-Coastal Onslow-Northern Outer Banks-
416 PM EDT Thu Aug 14 2025

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Scattered to numerous showers and storms with heavy rain, gusty
winds, and flooding will be possible through tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong long period swell from the distant tropical cyclone Erin is
forecast to begin arriving as early as late Sunday night. Expect
heightened rip current threat and deteriorating marine conditions
through next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Martin

In the hours before

Local storm report, Aug 14, 1:11 PM EST, 3 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Newport/Morehead City NC
211 PM EDT Thu Aug 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     Marine Tstm Wind 2 S Oriental            35.00N 76.68W
08/14/2025  M39 MPH          AMZ137             NC   Mesonet

            Peak wind gust of 34 knots measured at the
            Oriental WeatherFlow station.

&&

Martin
Special weather statement, Aug 14, 1:21 PM EST, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
221 PM EDT Thu Aug 14 2025

NCZ044-080-193-141845-
Beaufort NC-Northern Craven NC-Pitt NC-
221 PM EDT Thu Aug 14 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CRAVEN...
SOUTHEASTERN PITT AND NORTHWESTERN BEAUFORT COUNTIES THROUGH 245 PM
EDT...

At 220 PM EDT, Doppler radar was tracking a strong thunderstorm near
Shelmerdine, or 9 miles southwest of Washington, moving east at 20
mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Greenville, Washington, River Road, Blounts Creek, Shelmerdine,
Calico, Black Jack, Wilmar, Bunyan, Cox Crossroads, Goose Creek State
Park, Chocowinity, Washington Park, Grimesland, Simpson, and
Gardnerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3538 7732 3560 7728 3563 7688 3534 7687
TIME...MOT...LOC 1820Z 266DEG 18KT 3547 7719

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Simms
Local storm report, Aug 14, 1:32 PM EST, 2 hours 53 minutes before
Preliminary Local Storm Report
National Weather Service Newport/Morehead City NC
232 PM EDT Thu Aug 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     Marine Tstm Wind 2 SSE Oriental          35.00N 76.67W
08/14/2025  M51 MPH          AMZ137             NC   Mesonet

            Updated peak wind gust of 44 knots at the
            Oriental WeatherFlow station.

&&

Martin
Special weather statement, Aug 14, 1:55 PM EST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
255 PM EDT Thu Aug 14 2025

NCZ045-046-080-081-141930-
Beaufort NC-Washington NC-Mainland Hyde NC-Tyrrell NC-
255 PM EDT Thu Aug 14 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN WASHINGTON...
NORTHWESTERN HYDE...EAST CENTRAL BEAUFORT AND SOUTHERN TYRRELL
COUNTIES THROUGH 330 PM EDT...

At 255 PM EDT, Doppler radar was tracking a strong thunderstorm near
Alligator Lake, or 23 miles southeast of Plymouth, moving east at 20
mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Gum Neck, Kilkenny, Killkenny, Fairfield, Ponzer, Leechville, Pungo
Lake, Lake Mattamuskeet, and Alligator Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3555 7659 3572 7656 3576 7609 3546 7614
TIME...MOT...LOC 1855Z 278DEG 18KT 3564 7642

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Simms
Special weather statement, Aug 14, 2:13 PM EST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
313 PM EDT Thu Aug 14 2025

NCZ080-081-094-141945-
Beaufort NC-Mainland Hyde NC-Pamlico NC-
313 PM EDT Thu Aug 14 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN HYDE...SOUTHEASTERN
BEAUFORT AND NORTHEASTERN PAMLICO COUNTIES THROUGH 345 PM EDT...

At 313 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Maribel, or 23 miles northeast of James City,
moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Sladesville, Scranton, Pamlico Beach, Lowland, Florence, Royal, Rose
Bay, South Creek, Maribel, Swan Quarter Ferry Terminal, Aurora,
Vandemere, and Mesic.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3512 7670 3531 7684 3557 7640 3523 7613
TIME...MOT...LOC 1913Z 251DEG 14KT 3524 7666

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

ZC

The radar

The Morehead City radar (KMHX), 42 km away, was scanning. The volume nearest the first event began at 21:24 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Pamlico

When
August 14, 4:25 PM EST to 5:25 PM EST
Where
Pamlico County, 1.82 mi WNW of Grantsboro to 0.84 mi NW of Reelsboro
Cause
Heavy Rain
Reported by
Public
Coordinates
35.157, -76.881

Public reported the intersection of Highway 55 and Neuse Road was flooded with several inches of water.

Flash Flood, Craven

When
August 14, 4:35 PM EST to 5:35 PM EST
Where
Craven County, 2.07 mi NNE of Bridgeton to 1.17 mi NNE of Washington Forks
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.158, -77.006

Law enforcement reported 12 inches of standing water at the intersection of Trent Road and Highland Avenue with one vehicle partially submerged.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2025Every state in 2025This day in weather historyWarnings in North Carolina, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1289388, 1289389.